Kansas, 2018Flash Flood and Damaging Winds in Kansas, June 18, 2018
June 18, 2018 · NWS TOP · 11 events in 5 counties and zones
A cluster of thunderstorms pushed into portions of northeast Kansas during the mid-afternoon hours. Several damaging wind reports were noted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms pushed into portions of northeast Kansas during the mid-afternoon hours. Several damaging wind reports were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 18, 2:36 PM CST, 6 minutes earlier.
Area forecast discussion, Jun 18, 2:36 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
336 PM CDT Mon Jun 18 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 336 PM CDT Mon Jun 18 2018
Convection has developed this afternoon was occurring within the
moisture axis in an area of convergence coincident with a 40 kt mid
level jet. Water vapor loops shows a wave lifting northeast across
western Kansas enhancing lift across north central Kansas this
afternoon. Main frontal boundary remains well north of the cwa this
afternoon. CAMS continue to show scattered convection into the early
evening then focusing further north along the frontal boundary in
Nebraska and Iowa. Main concern for this afternoon with the storms
will be downdraft winds as mesoanalysis shows downdraft CAPE around
1400 J/kg along with steep low level lapse rates. Have adjusted pops
for tonight further north across the cwa. There is the potential for
a back building MCS tonight mainly affecting north central and
northeast Kansas later tonight. Models continue to favor convection
from Nebraska building southward across the cwa on Tuesday. The ARW
suggests that an outflow will move south in the morning then
dissipate with additional convection developing across southern
Nebraska into north central Kansas along the frontal boundary.
Overnight and morning convection may alter any potential severe
weather. Shear is forecast to be weak within a very moist and
unstable environment on Tuesday into Tuesday night. Locally heavy
rainfall will be possible across the area with rather slow movement
of storms. Lows tonight will cool into the mid 70s with highs on
Tuesday reaching back into the 90s and heat indices remain below
advisory levels. Will continue with the heat advisory through 8 PM
today as heat indices continue around 105 this afternoon.
.LONG TERM...(Tuesday night through Monday)
Issued at 336 PM CDT Mon Jun 18 2018
Tuesday night into Wednesday the upper trough will move into the
central Plains enhancing the lift across north central and northeast
Kansas. Storms across Nebraska into western Kansas look to form into
a forward propagating MCS during the evening hours and move
southeast into the CWA. Damaging winds and hail will be the main
hazards along with locally heavy rainfall. The upper low then
remains over northeast Kansas and southeast Nebraska Wednesday night
and Thursday before exiting off to the east Thursday night or
Friday. Chances for showers and thunderstorms will continue through
the day on Friday. A quasi zonal flow then sets up for the weekend
with models differing with the placement of precipitation. Cooler
temperatures are expected from Wednesday through the end of the week
with highs in the 80s. Temps warm up back to around 90 by Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Jun 18 2018
Main concern is isolated TSRA near MHK after 20Z with models
continuing to show isolated convection. Main window looks to be
from 20Z-01Z. South winds will be gusty at times this afternoon
decreasing by 01Z. VFR conditions are expected outside of any
convection.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for
KSZ009>012-021>024-026-034>040-054>056.
&&
SHORT TERM...53
LONG TERM...53
AVIATION...53
Hazardous weather outlook, Jun 18, 2:41 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 PM CDT Mon Jun 18 2018
KSZ009>012-021>024-026-034>040-054>056-192045-
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-
Lyon-Osage-Franklin-
341 PM CDT Mon Jun 18 2018
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Heat index values will continue to range from 100 to 105 degrees
this afternoon. Severe thunderstorms are possible into the evening
hours, mainly northwest of a line from Council Grove to Hiawatha.
The primary hazard will be damaging winds. Additional thunderstorms
are possible across the area mainly along and north of Interstate
70, although severe weather is not anticipated.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Severe thunderstorms are possible Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
KSZ008-020-058-059-192045-
Republic-Cloud-Coffey-Anderson-
341 PM CDT Mon Jun 18 2018
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Heat index values are expected to range from 100 to 105 degrees
this afternoon. Severe thunderstorms are possible during the
afternoon and evening hours, mainly northwest of a line from
Abilene to Hiawatha. The primary hazard will be damaging winds.
Additional thunderstorms are possible across the entire area
tonight, although severe weather is not anticipated.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Severe thunderstorms are possible Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 18, 1:49 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
249 PM CDT MON JUN 18 2018
KSZ008-182015-
Republic-
249 PM CDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY
UNTIL 315 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Cuba, moving north at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Belleville, Cuba and Munden.
LAT...LON 3973 9745 3980 9765 3995 9760 3989 9737
TIME...MOT...LOC 1949Z 199DEG 17KT 3979 9753
Cohen
Special weather statement, Jun 18, 2:03 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
303 PM CDT MON JUN 18 2018
KSZ020-034-182030-
Cloud-Ottawa-
303 PM CDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTAWA AND
SOUTHEASTERN CLOUD COUNTIES UNTIL 330 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Delphos, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Miltonvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3948 9760 3939 9740 3923 9751 3928 9767
TIME...MOT...LOC 2003Z 208DEG 26KT 3928 9762
Cohen
Special weather statement, Jun 18, 2:18 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
318 PM CDT MON JUN 18 2018
KSZ010-182045-
Marshall-
318 PM CDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY
UNTIL 345 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marysville, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Marysville, Summerfield and Oketo.
LAT...LON 3975 9664 3983 9674 4000 9666 4000 9630
TIME...MOT...LOC 2018Z 214DEG 26KT 3983 9667
Cohen
Special weather statement, Jun 18, 2:22 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
322 PM CDT MON JUN 18 2018
KSZ009-182100-
Washington-
322 PM CDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
400 PM CDT...
At 322 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrowville to near Clifton. Movement was
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Washington, Linn, Morrowville, Palmer and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9689 3963 9706 3959 9727 3994 9717
4000 9710
TIME...MOT...LOC 2022Z 221DEG 31KT 3986 9716 3960 9726
CohenThunderstorm Wind, Washington
- When
- June 18, 2:42 PM CST to 2:43 PM CST
- Where
- Washington County, 0.69 mi S of Washington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.810, -97.050
Delayed report of an 8-12 inch diameter tree limb that was snapped.
Thunderstorm Wind, Washington
- When
- June 18, 2:45 PM CST to 2:46 PM CST
- Where
- Washington County, 1.27 mi WNW of Washington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.830, -97.070
Delayed report of a 4 inch diameter tree limb snapped.
Thunderstorm Wind, Marshall
- When
- June 18, 3:15 PM CST to 3:16 PM CST
- Where
- Marshall County, 0.69 mi S of Waterville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.690, -96.750
Several trees and large branches down.
Thunderstorm Wind, Marshall
- When
- June 18, 3:55 PM CST to 3:56 PM CST
- Where
- Marshall County, 3.61 mi NNE of Home
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -96.500
Delayed report of multiple 8 inch tree limbs broken.
Thunderstorm Wind, Marshall
- When
- June 18, 4:02 PM CST to 4:03 PM CST
- Where
- Marshall County, 0.69 mi S of Waterville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.690, -96.750
Large tree branches were reported down. Sizes were unknown.
Thunderstorm Wind, Marshall
- When
- June 18, 4:03 PM CST to 4:04 PM CST
- Where
- Marshall County, 0.69 mi S of Waterville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.690, -96.750
Delayed report of a grain storage bin buckling at the local elevator. A tin roof on a shed was blown off as well.
Thunderstorm Wind, Nemaha
- When
- June 18, 4:32 PM CST to 4:33 PM CST
- Where
- Nemaha County, 4.44 mi SSW of Baileyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -96.210
Wind gusts estimated up to 60 MPH.
Thunderstorm Wind, Riley
- When
- June 18, 4:35 PM CST to 4:36 PM CST
- Where
- Riley County, 1.38 mi S of Winkler
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.460, -96.830
Six inch diameter tree limb snapped.
Thunderstorm Wind, Dickinson
- When
- June 18, 5:59 PM CST to 6:00 PM CST
- Where
- Dickinson County, 0.54 mi E of Enterprise
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -97.110
Three inch diameter limb snapped.
Flash Flood, Marshall
- When
- June 18, 6:05 PM CST to 7:35 PM CST
- Where
- Marshall County, 0.85 mi NW of Marysville to 1.27 mi SSW of Marysville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.859, -96.661
One road was closed outside of Marysville due to flash-flooding. Numerous social media posts revealed flooded streets within the city of Marysville.
Thunderstorm Wind, Dickinson
- When
- June 18, 6:34 PM CST to 6:35 PM CST
- Where
- Dickinson County, 0.54 mi W of Abilene Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.900, -97.240
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, June 18, 20181 death · 1 injured · 50 kt wind · 3 events
- Heat in Maryland, June 18, 20181 death · 5 events
- Flash Flooding and Flooding in Texas, June 18 to 20, 2018$400,000 · 30 events
- Flash Flooding in Texas, June 18 to 19, 2018$605,000 · 3 events
- Flash Flood in Illinois, June 18, 2018$500,000 · 1 event
- Damaging Winds and Lightning Strikes in Vermont, June 18, 2018$161,000 · 70 kt wind · 8 events
- Flash Flood and Hail in Colorado, June 18 to 19, 2018$10,000 · 3 in hail · 62 events
- Heat and Damaging Winds in New York, June 18, 20181 injured · $1,000 · 50 kt wind · 51 events
- Damaging Winds in Pennsylvania, June 18, 2018$90,000 · 50 kt wind · 9 events
- Damaging Winds in New York, June 18, 2018$75,000 · 50 kt wind · 8 events
- Flooding in Montana, June 18 to 26, 2018$70,000 · 3 events
- Flash Flood and Damaging Winds in New York, June 18, 2018$50,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766703, 766704, 766705, 766706, 766707, 766708, 766712, 766719, 766723, 766744, 766766.